My brother, who has had a heavy dose of MS for ten years, now it has affected his balance and the muscles in his legs are giving out when he trys to go from the toilet back to his wheelchair. His wife helps but it extrememly hard on her. Anyone out there have any tips for this situation??
There are many drugs available now that weren't around 10 years ago, such as Ampyra, which helps with walking, although I don't know if it's effective for someone that is not walking at all. There are also a few disease-modifying drugs that can slow further progression of your brother's disease if it is relapsing-remitting MS.
When his condition is affecting those around him, a trip to the neurologist or other medical professional(s) is in order. Of course, none of this will help him or his wife today or even this week, but keep asking questions and there's a wealth of information from members here that can help.
I'd recommend your brother and his wife meet with an occupational therapist who can assess the situation and offer suggestions and possibly equipment/devices that may help to ease the difficulty in transferring in the bathroom or from wheelchair to bed, etc. An in home assessment would be ideal if this service is available where you live. Perhaps your brother's neurologist or family physician can provide a referral.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.